New Mexico, 2014

Hail in New Mexico, May 31, 2014

May 31, 2014 · NWS ABQ · 1 event in 1 county or zone

Elevated mid level moisture allowed for isolated showers and thunderstorms to develop across portions of the east slopes of the Sangre de Cristo Mountains and drift eastward into the evening. One of these cells that was right along the Colorado New Mexico border near Folsom produced quarter size hail before quickly dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Elevated mid level moisture allowed for isolated showers and thunderstorms to develop across portions of the east slopes of the Sangre de Cristo Mountains and drift eastward into the evening. One of these cells that was right along the Colorado New Mexico border near Folsom produced quarter size hail before quickly dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 4:56 PM MST, 30 minutes earlier.

Area forecast discussion, May 31, 4:56 PM MST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT SAT MAY 31 2014

.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS EXPECTED AT ALL TAF SITES AND MOST AREAS TONIGHT THROUGH
SUNDAY. HOWEVER...ISOLD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST
PLAINS WILL CONTINUE THROUGH AROUND 03Z AND COULD POSSIBLY PRODUCE
BRIEF MVFR CONDITIONS. OVER THE NORTH CENTRAL HIGH TERRAIN...HIGHER
BASED CONVECTION COULD PRODUCE SOME GUSTY OUTFLOWS WITH LITTLE RAIN.
ON SUNDAY AFTERNOON...ISOLATED DRY THUNDERSTORMS WILL BE CONFINED TO
THE SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT HIGHLANDS AND PLAINS.
WITH LITTLE RAIN...MVFR CIGS ARE NOT EXPECTED BUT GUSTY OUTFLOWS COULD
PRODUCE LOCAL AREAS OF BLOWING DUST.

05

&&

.PREV DISCUSSION...320 PM MDT SAT MAY 31 2014...
.SYNOPSIS...
EXPECT BREEZY AND DRY CONDITIONS WITH FIRE WEATHER CONCERNS ACROSS
MUCH OF THE EASTERN PLAINS SUNDAY. A RIDGE OF HIGH PRESSURE WILL
THEN CROSS MONDAY WITH NEAR RECORD WARMTH FROM RATON TO LAS
VEGAS...SANTA FE...ALBUQUERQUE AND RUIDOSO. THE HEAT MAY STAY ON
THROUGH TUESDAY CENTRAL AND EAST. A COOLING TREND WILL THEN
DEVELOP FROM THE NORTHWEST WEDNESDAY THROUGH THE END OF THE WEEK
AS A SERIES OF UPPER LEVEL TROUGHS CARVE THEIR WAY THROUGH THE
WESTERN UNITED STATES. ONE SUCH TROUGH WILL CAUSE SOUTHWEST WINDS
TO BECOME BREEZY TO WINDY WITH MORE FIRE WEATHER CONCERNS POSSIBLE
TUESDAY AND WEDNESDAY. THEN...A BACK DOOR COLD FRONT IS EXPECTED
TO BRING MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY
THROUGH AT LEAST FRIDAY.

&&

.DISCUSSION...
ELEVATED MOISTURE HAS WORKED ITS WAY OVER THE FORECAST AREA FROM
THE SOUTHWEST. THIS SHOULD ENABLE ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP THROUGH TONIGHT MAINLY OVER NORTHERN NM
AS AN UPPER TROUGH BEGINS TO EJECT NORTHEASTWARD FROM THE GREAT
BASIN. DUE TO AN INVERTED V SOUNDING...CELLS WEST OF THE CENTRAL
MOUNTAIN CHAIN SHOULD BE DRY THIS EVENING. WITH 500 MB WINDS IN
THE 20 TO 30 KT RANGE...SURFACE WINDS SHOULD ALSO BE QUITE GUSTY
IN THE VICINITY OF ANY STORMS OR VIRGA SHOWERS.

THE UPPER TROUGH EJECTING FROM THE GREAT BASIN WILL PASS NORTH OF
NM ON SUNDAY CAUSING SW WINDS TO BECOME BREEZY. WITH SEASONABLY
DRY LOW LEVELS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS MUCH OF THE PLAINS. TO ADD TO THE FIRE WEATHER
CONCERN...MODELS DEPICT A BACK DOOR COOL FRONT SAGGING INTO NE
AREAS WITH A SLIGHT CHANCE FOR DRY THUNDERSTORMS FROM THE SANGRE
DE CRISTO MOUNTAINS EASTWARD ACROSS THE NE PLAINS SUNDAY AFTERNOON.

A RIDGE OF HIGH PRESSURE WILL CROSS MONDAY WITH NEAR RECORD WARMTH
ACROSS THE NORTH TO SOUTH CENTRAL THIRD OF THE FORECAST AREA.
TEMPERATURES SHOULD CONTINUE TO WARM IN THIS AREA AND ACROSS THE
PLAINS ON TUESDAY AS SOUTHWEST FLOW ALOFT BEGINS TO STRENGTHEN
AHEAD OF ANOTHER UPPER TROUGH. BREEZY TO WINDY CONDITIONS SHOULD
BECOME WIDESPREAD TUESDAY...THEN LINGER THROUGH WEDNESDAY...AS
THIS SECOND UPPER TROUGH PASSES NORTH OF THE AREA. CRITICAL FIRE
WEATHER CONCERNS SHOULD FAVOR SOUTHERN AND EASTERN AREAS.

GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT ON THURSDAY SHOULD
BRING ENOUGH MOISTURE WITH IT TO INCREASE THUNDERSTORM CHANCES
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

44

&&

.FIRE WEATHER...
SOME CRITICAL FIRE WEATHER CONCERNS THROUGH MIDWEEK.

HIGH PRESSURE BUILDING TO THE SOUTH WHILE A LEE SIDE TROUGH
STRENGTHENS ACROSS THE EASTERN PLAINS WILL BRING INCREASING
TEMPERATURES AND WINDS...ESPECIALLY TO EASTERN NEW MEXICO...
SUNDAY THROUGH TUESDAY. HIGH HAINES AND SPOTTY SUPER HAINES
WILL ADD TO THE CRITICAL CONDITIONS.

FIRST THOUGH...WE WILL GET ANOTHER ROUND OF SHOWERS AND STORMS
MAINLY ACROSS THE NORTH THROUGH THIS EVENING. ANYTHING THAT
DEVELOPS WEST OF THE SANGRE DE CRISTO MOUNTAINS WILL BE DRY.
GOOD TO EXCELLENT RH RECOVERY IN THE  EAST TONIGHT BUT FAIR TO
POOR IN THE WEST.

BREEZY CONDITIONS WILL DEVELOP IN NE NM SUNDAY AFTERNOON WHILE
TEMPERATURES CLIMB 5 TO 10 DEGREES HIGHER THAN TODAY...5 TO 15
DEGREES ABOVE NORMAL. HIGH HAINES VALUES WILL MEAN A VERY WARM
AND UNSTABLE AIRMASS ACROSS MUCH OF THE EAST WITH MIN RH VALUES
8 TO 18 PERCENT. THUS WILL ISSUE A FIRE WEATHER WATCH FOR SUNDAY
EARLY AFTERNOON INTO EARLY EVENING FOR OUR FOUR EASTERN ZONES...
103...104...107 AND 108. COVERAGE WILL NOT BE OVER ALL OF THESE
ZONES...BUT FOCUSED FROM AROUND CLINES CORNERS TO CLAYTON.

A WEAK BACK DOOR FRONT WILL INCH SOUTH ACROSS THE EASTERN PLAINS
SUNDAY NIGHT AND BRING A LITTLE COOLING TO THE NE MONDAY. SOME
HIGHER HUMIDITIES AND A DROP IN THE WIND ACROSS THE EAST ALONG
WITH LOW TO MODERATE HAINES NEAR THE TX BORDER WILL MAKE MONDAY
THE ONE DAY OUT OF THE NEXT FOUR WITH MINIMAL CRITICAL FIRE
WEATHER CONCERNS. THERE WILL BE SPOTTY SUPER HAINES MONDAY...MAINLY
IN THE WEST.

TUESDAY AND TO A LARGE EXTENT WEDNESDAY WILL BE THE FOCUS FOR
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST AND
SPOTTY CONDITIONS ACROSS THE WEST. CONTINUED WELL ABOVE NORMAL
TEMPERATURES...BREEZY TO WINDY CONDITIONS...VERY LOW HUMIDITIES
AND HIGH TO SUPER HAINES VALUES WILL ALL COMBINE FOR BIG TIME
FIRE WEATHER CONCERNS TUESDAY AND WEDNESDAY. WILL HOLD OFF ON A
FIRE WEATHER WATCH FOR NOW TO AVOID ANY CONFUSION WITH THE ONE FOR
SUNDAY. NIGHT SHIFT MAY BE ABLE TO UPGRADE SUNDAYS WATCH TO A
WARNING THEN ISSUE WATCHES FOR TUESDAY AND MAYBE EVEN WEDNESDAY
IF CURRENT TRENDS CONTINUE.

A BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE EASTERN PLAINS
WEDNESDAY NIGHT...BRINGING SOME RELIEF FRO THE HEAT AND VERY DRY
CONDITIONS TO THE NORTHEAST. MEANWHILE A WEAK STORM SYSTEM WILL
BE APPROACHING FROM THE WEST. THIS WILL KNOCK DOWN TEMPERATURES
A LITTLE BIT ELSEWHERE. BUT HIGHS WILL REMAIN ABOVE NORMAL AND
HUMIDITIES EXCEPTIONALLY DRY WITH LONG DURATION SINGLE DIGIT RH
VALUES AND HIGH TO SUPER HAINES VALUES. THE ONE LIMITING FACTOR
TO ANOTHER CRITICAL FIRE DAY COULD BE THE WINDS ON WEDNESDAY.

THE DISTURBANCE WILL CROSS NM THURSDAY INTO FRIDAY ALONG WITH
AN ASSOCIATED SURFACE COLD FRONT...BRINGING ENOUGH COOLER AND
INCREASED MOISTURE TO REDUCE CRITICAL FIRE WEATHER CONCERNS FOR
THE END OF THE WEEK AND INTO NEXT WEEKEND.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

&&
Hazardous weather outlook, May 31, 4:52 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT SAT MAY 31 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STORMS DEVELOPING SUNDAY AFTERNOON IN NORTHEAST NEW MEXICO NEAR
THE TEXAS AND OKLAHOMA STATE LINES MAY CONTAIN HAIL AND DAMAGING
WINDS.

FOR TUESDAY...GUSTY WINDS...LOW HUMIDITIES...AN UNSTABLE
ATMOSPHERE AND ABOVE NORMAL WARM TEMPERATURES WILL CONTRIBUTE TO
CRITICAL FIRE WEATHER OVER THE NORTHEAST HIGHLANDS AND ADJACENT
NORTHEAST PLAINS THROUGH EARLY TUESDAY EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

In the hours before

Special weather statement, May 31, 2:45 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT SAT MAY 31 2014

NMZ528-531-312200-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
345 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...SOUTHERN
COLFAX AND EXTREME NORTHWESTERN HARDING COUNTIES THROUGH 400 PM
MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SPRINGER...MOVING EAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 56 BETWEEN SPRINGER
AND ABBOTT...AND HIGHWAY 39 BETWEEN MILLS AND ABBOTT.

&&

LAT...LON 3636 10424 3612 10424 3616 10453 3625 10461
      3635 10452
TIME...MOT...LOC 2145Z 266DEG 11KT 3626 10442

GUYER
Special weather statement, May 31, 4:22 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT SAT MAY 31 2014

NMZ527-530-010015-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
522 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 615 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF FOLSOM...OR ABOUT 17 MILES EAST
OF RATON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES...FOLSOM...CAPULIN
AND CAPULIN VOLCANO NATIONAL MONUMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3662 10385 3687 10426 3700 10418 3701 10375
      3700 10363
TIME...MOT...LOC 2322Z 303DEG 24KT 3690 10412

KJ

The radar

The Pueblo radar (KPUX), 174 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 31, 5:26 PM MST to 5:36 PM MST
Where
Union County, 4.15 mi N of Folsom
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -103.920

Quarter size hail covering the ground just north of Folsom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509531.